Louisiana, 2020

Damaging Winds in Louisiana, June 25, 2020

June 25, 2020 · NWS LIX · 12 events in 6 counties and zones

The region was near the base of a strong longwave trough axis. At the same time, a vorticity max and associated plume of tropical moisture moved into Louisiana in the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$20,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

The region was near the base of a strong longwave trough axis. At the same time, a vorticity max and associated plume of tropical moisture moved into Louisiana in the afternoon hours. Ample forcing and instability across the area, including a dry-slot aloft, combined together to produce numerous severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 25, 3:02 AM CST, 10 hours 18 minutes earlier.

Area forecast discussion, Jun 25, 3:02 AM CST, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
402 AM CDT Thu Jun 25 2020

.SHORT TERM...The region will remain at the base of a strong
longwave trough axis dominating the eastern half of the nation
today. At the same time, a vorticity max and associated plume of
tropical moisture will move into Eastern Texas and Southwest
Louisiana in the afternoon hours. Ample forcing and instability
across the region will combine together to produce another day of
scattered to numerous showers and thunderstorms. Precipitable
water values will remain in the 2 inch range today, and this will
support some locally heavy rainfall events. Given the antecedent
conditions now in place, it is prudent to leave a flash flood
watch in place for the entire forecast area through this evening.
The thunderstorm activity should gradually diminish through the
mid and late evening hours as instability wanes. Some drier air
is also expected to move over the region late tonight into
tomorrow morning, and this will drop precipitable water values
down to around 1.5 inches. As a result, overall convective coverage
late tonight into late tomorrow morning should be 20 percent or
less.

The slightly drier airmass will remain in place tomorrow afternoon
with precipitable water values in the 1.75 range. A broad upper
level trough and region of higher omega values will remain parked
across eastern Texas and Louisiana, and fully expect to see
scattered showers and thunderstorms develop during the afternoon
hours. This convection will be highly diurnal and should begin
dissipating in the mid to late evening hours.

The vorticity max mentioned earlier over east Texas and southwest
Louisiana will push east across the forecast area on Saturday.
Deeper tropical moisture will accompany this upper level vort
lobe, and precipitable water values should surge back into the 2
to 2.25 inch range. This will allow for increased convective
activity Saturday afternoon, and have high end chance POP in the
forecast. Conditions may even be supportive of likely POP in the
60 to 70 percent range on Saturday, but have opted not to go that
high for now to better match our neighboring forecast offices.
With high PW values in place, there could be some locally heavy
rainfall of in excess of 2 inches with some of the storms. The
vort lobe will pull east by Saturday night, and expect to see
only isolated convection through the overnight hours.

.LONG TERM...Sunday is an interesting day as a shortwave ridge
axis is expected to begin developing over the area. However,
relatively high precipitable water values in excess of 2 inches
will still be in place. Although there will be limited forcing
aloft to support convective development, model soundings show
ample instability will be in place. This instability combined with
the high theta e airmass will support scattered to numerous
shower and thunderstorm development mostly in the late morning and
afternoon hours. Initial formation will likely be along mesoscale
boundaries like the seabreeze front. The convection should quickly
dissipate in the evening hours, and expect to see mainly dry
conditions by midnight on Sunday night.

Monday through Wednesday will be very typical Summer weather days.
A weak shortwave ridge axis will linger over the area in the upper
levels, and a Bermuda high pattern will dominate in the low
levels. Precipitable water values will tend to range from 1.75 to
2 inches, and MLCAPE values of 1500 to 2500 J/KG will be
supportive of diurnally forced scattered convective development
each day. Convection will likely fire up on mesoscale boundaries
throughout the day, and will start forming in the late morning
before ending in the mid evening hours.

Conditions will turn a bit more unsettled by next Thursday as a
northerly flow regime develops and a weak northern stream trough
axis takes hold of the Mississippi Valley. Given the more
favorable upper level dynamics, have bumped up POP values to high
end chance for Thursday afternoon.

&&

.AVIATION...A period of low ceilings and some patchy fog may
impact KMCB around 12z this morning. Similar conditions may also
form at KMCB around 12z tomorrow morning. Otherwise, VFR
conditions are expected at the terminals outside of the threat of
convection. VCTS wording is in the forecast to reflect this
convective risk. If a storm does pass directly over a terminal, a
brief period gusty winds and IFR conditions could occur.

&&

.MARINE...A prevailing Bermuda high pattern will continue to
dominate the coastal waters through early next week. Onshore flow
ranging from 5 to 15 knots and seas of 1 to 3 feet can be
expected. There will likely be some shower and thunderstorm
activity possible in the nearshore waters, sounds, and tidal lakes
each day, and a few waterspouts could develop each morning as
these showers and thunderstorms form. PG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  73  87  74 /  60  40  30  20
BTR  86  74  87  74 /  60  40  30  20
ASD  88  74  89  73 /  50  30  20  20
MSY  87  77  88  78 /  50  30  30  20
GPT  86  76  87  76 /  50  30  20  20
PQL  88  74  90  73 /  50  30  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-040-
     046>050-056>072.

GM...None

MS...Flash Flood Watch through this evening for MSZ068>071-077-
     080>082.

GM...None

&&

In the hours before

Special weather statement, Jun 25, 12:28 PM CST, 52 minutes before
Special Weather Statement
National Weather Service New Orleans LA
128 PM CDT Thu Jun 25 2020

LAZ034>036-046>048-251930-
Iberville-East Feliciana-Pointe Coupee-West Baton Rouge-East Baton
Rouge-West Feliciana-
128 PM CDT Thu Jun 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...WEST
BATON ROUGE...POINTE COUPEE...EAST FELICIANA...NORTHERN IBERVILLE AND
EAST BATON ROUGE PARISHES...

At 123 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Opelousas to near Grosse Tete.
Movement was northeast at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
New Roads, Jackson, St. Francisville, Clinton, Oak Hills Place, St.
Gabriel, Addis, Brusly, Livonia, Maringouin, Slaughter, Fordoche,
Rosedale and Grosse Tete.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3087 9180 3097 9181 3104 9172 3104 9165
      3097 9166 3100 9164 3100 9099 3091 9086
      3072 9084 3058 9099 3039 9097 3039 9095
      3032 9108 3024 9134 3025 9158 3045 9164
      3050 9171 3050 9175 3071 9173 3086 9182
TIME...MOT...LOC 1823Z 229DEG 32KT 3048 9211 3044 9141
Special weather statement, Jun 25, 1:05 PM CST, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
205 PM CDT Thu Jun 25 2020

LAZ046>049-056-057-059-065-252000-
Iberville-Ascension-Upper Terrebonne-Assumption-West Baton
Rouge-Upper Lafourche-St. James-East Baton Rouge-
205 PM CDT Thu Jun 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...ST.
JAMES...SOUTHEASTERN WEST BATON ROUGE...NORTH CENTRAL TERREBONNE...
IBERVILLE...NORTHWESTERN LAFOURCHE...SOUTH CENTRAL EAST BATON ROUGE
AND ASSUMPTION PARISHES...

At 204 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bayou Sorrel to Stephensville.
Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Thibodaux, Gonzales, Donaldsonville, Plaquemine, Napoleonville, Oak
Hills Place, St. Gabriel, Gramercy, Addis, Lutcher, White Castle,
Sorrento, Schriever, Geismar, Supreme, Raceland, Chackbay, Bayou
Sorrel and Shenandoah.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3034 9132 3043 9098 3040 9097 3013 9065
      3004 9069 2995 9067 2989 9066 2981 9060
      2970 9056 2956 9089 2965 9111 2981 9110
      2986 9120 2997 9126 3004 9122 3006 9137
      3010 9138 3010 9146 3021 9149
TIME...MOT...LOC 1904Z 221DEG 47KT 3017 9142 2978 9120

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iberville

When
June 25, 1:20 PM CST to 1:21 PM CST
Where
Iberville County, 0.91 mi NW of Grosse Tete
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.410, -91.440

Trees were downed by damaging winds. Time estimated by radar.

Thunderstorm Wind, West Baton Rouge

When
June 25, 1:25 PM CST to 1:26 PM CST
Where
West Baton Rouge County, 1.38 mi WSW of Oinclare
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.390, -91.250

Several trees were downed in Brusly by damaging winds. Time estimated by radar.

Thunderstorm Wind, East Baton Rouge

When
June 25, 1:33 PM CST to 1:34 PM CST
Where
East Baton Rouge County, 0.69 mi S of University
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
30.410, -91.180

Weatherstem mesonet observation at LSU Tiger Stadium measured a wind gust of 68 mph in a thunderstorm.

Thunderstorm Wind, East Baton Rouge

When
June 25, 1:38 PM CST to 1:39 PM CST
Where
East Baton Rouge County, 1.19 mi E of Baton Rouge
Measured
50 kt (58 mph) estimated gust
Crop damage
$20,000
Reported by
Broadcast Media
Coordinates
30.470, -91.150

A large tree was blown down onto a home on Adams Avenue in Baton Rouge.

Thunderstorm Wind, East Baton Rouge

When
June 25, 1:40 PM CST to 1:41 PM CST
Where
East Baton Rouge County, 0.69 mi S of University
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.410, -91.180

The Weatherstem Mesonet observation at LSU Tiger Stadium measured a 64 mph wind gust in a thunderstorm.

Thunderstorm Wind, East Baton Rouge

When
June 25, 1:40 PM CST to 1:41 PM CST
Where
East Baton Rouge County, (Btr)ryan Fld Baton
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
30.530, -91.150

Baton Rouge Ryan Airport measured a 62 mph wind gust in a thunderstorm.

Thunderstorm Wind, Ascension

When
June 25, 1:45 PM CST to 1:46 PM CST
Where
Ascension County, Prairieville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.300, -90.970

An estimated 60 mph wind gust downed a small tree and several large limbs at the intersection of LA State Highway 73 and US Highway 61.

Thunderstorm Wind, Livingston

When
June 25, 1:50 PM CST to 1:51 PM CST
Where
Livingston County, 3.45 mi S of Lockhart
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.430, -90.900

Damaging winds downed large tree limbs onto Brown Road near Denham Springs. Time estimated by radar.

Thunderstorm Wind, Livingston

When
June 25, 1:56 PM CST to 1:57 PM CST
Where
Livingston County, 2.16 mi SSE of Watson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.550, -90.940

Damaging winds downed a large diameter tree branch onto patio furniture and a large trash can was blown to a neighboring yard.

Thunderstorm Wind, Livingston

When
June 25, 1:59 PM CST to 2:00 PM CST
Where
Livingston County, 1.95 mi SSE of Walker
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.453, -90.862

Damaging winds downed power lines onto LA State Highway 447 near Walker.

Thunderstorm Wind, East Baton Rouge

When
June 25, 2:30 PM CST to 2:50 PM CST
Where
East Baton Rouge County, Broadmoor
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.450, -91.130

Damaging winds downed numerous trees in the Baton Rouge area between 230 PM and 250 PM.

Thunderstorm Wind, Tangipahoa

When
June 25, 2:50 PM CST to 2:51 PM CST
Where
Tangipahoa County, Kentwood
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.930, -90.520

Damaging thunderstorm wind snapped a tree in Kentwood. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898972, 898973, 898974, 898975, 898977, 898978, 898984, 898990, 898997, 899000, 899001, 899002.